MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA BALLOON DILATATION CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE RX PTA BALLOON DILATATION CATHETER
Model Number U420038RX
Medical Device Problem Codes Material Rupture (1546); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that upon opening the sealed outer box, blood was allegedly found on the outside of the inner packaging.The health care provider decided to use the pta balloon after removal from the inner packaging.It was further reported that during an angioplasty procedure of a vein graft in the left posterior tibial, the pta balloon allegedly ruptured at 8 am.There was no reported retraction issues.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only complaint reported to date for this lot number and failure mode.Investigation summary: the outer packaging box and inner packaging pouch were returned for evaluation; the catheter and packaging hoop were not returned.A visual inspection of the inner pouch found a dried brown substance on the exterior of the pouch (no substance was identified on the interior of the pouch, past the point of the seal).Additionally, a similar substance was found on the outer box label.However, because the device packaging pouch and box were returned opened, the investigation is inconclusive for the reported blood being present on the device packaging prior to opening.Additionally, the investigation is inconclusive for the reported rupture as the device was not returned for evaluation.Because the identified substance was found on the bottom edges of the inner pouch and outer box, it is possible that this was deposited on the packaging during removal of the device from the outer box.It is not unlikely that the substance is dried blood, given the environment in which the product is used/opened.However, the identity of the substance was unable to be confirmed.Per the manufacturing review, during manufacture of the device 100% visual inspection is conducted at qa inspection.Therefore, it is unlikely that this substance originated at the manufacturing site.The definitive root cause for the substance, or the reported rupture could not be determined based upon available information.Labeling review: the current ifu (instructions for use) states: warnings: contents supplied sterile using ethylene oxide (eo).Non-pyrogenic.Do not use if sterile barrier is opened or damaged.Do not reuse, reprocess or resterilize.When the catheter is exposed to the vascular system, it should be manipulated while under high quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip or catheter breakage, catheter kink, or balloon separation.Precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape, and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.If resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Do not exceed the rated burst pressure.To prevent over pressurization, use of a pressure monitoring device is recommended.Balloon rupture may occur if the rbp rating is exceeded.Potential adverse reactions: sepsis/infection handling & storage: store in a cool, dry, dark place.Do no store near radiation or ultra-violet light sources.
 
Event or Problem Description
It was reported that upon opening the sealed outer box, blood was allegedly found on the outside of the inner packaging.The health care provider decided to use the pta balloon after removal from the inner packaging.It was further reported that during an angioplasty procedure of a vein graft in the left posterior tibial, the pta balloon allegedly ruptured at 8atm.There was no reported retraction issues.The pta balloon was exchanged over the guidewire for another that was used to complete the procedure.There was no reported patient injury.

Brand Name
ULTRAVERSE RX PTA BALLOON DILATATION CATHETER
Common Device Name
PTA BALLOON DILATATION CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key7202390
Report Number2020394-2017-01921
Device Sequence Number1173785
Product Code LIT
UDI-Device Identifier00801741056871
UDI-Public(01)00801741056871
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K131199
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Model NumberU420038RX
Device Catalogue NumberU420038RX
Device Lot NumberCMBT0162
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2018
Initial Date Received by Manufacturer 12/21/2017
Supplement Date Received by Manufacturer03/09/2018
Initial Report FDA Received Date01/17/2018
Supplement Report FDA Received Date03/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient Weight142